Medically reviewed by:
Dr. Baran Erdik, M.D.
Table of Contents
Understanding Heroin Abuse
Heroin is an extremely addictive and dangerous drug that many people abuse in order to experience a euphoric high. It is classified as a Schedule I drug by the DEA, which means it has no medical use, and poses the highest risk for addiction. This drug is derived from morphine, and is the most commonly abused opiate by injection.
Heroin abuse can cause a number of physical and psychological side effects, many of which are irreversible and even deadly. One should seek professional help immediately for this substance use disorder, as the drug causes such dangerous effects and a severe addiction syndrome that won’t let most individuals stop abusing it, even if they want to.
Signs and Symptoms of Heroin Abuse
Heroin abuse causes many of the same symptoms that prescription opioid abuse causes. One of the main signs of heroin abuse is users becoming drowsy, an effect that can last for several hours.
Someone high on heroin may experience any of the following:
- Nausea and vomiting
- Severe itching
- Dry mouth
- An absence of pain
- Constricted pupils (or ‘miosis’)
- An inability to concentrate
- A decreased or unchanged respiratory rate
- A decreased or unchanged heart rate
- A decreased or unchanged blood pressure
- A decreased or unchanged body temperature
- Decreased bowel sounds
- Nodding, or a state where the individual alternates between sleep and wakefulness for several hours
- Sedation to the level of coma
People who abuse heroin frequently will also exhibit ‘track marks’ on their arms and legs, bruising and punctures from repeat injections.
Long-term abusers, though this is not definitive, may sometimes appear to lose interest in things that used to matter to them. They may develop problems at school, home, or work, show decreased interest in personal hygiene and appearance, or turn secretive or reclusive.
Dangers of Heroin Abuse
Though heroin is the most commonly abused opiate by injection, users can also smoke it or snort it. With all of these methods of delivery the drug begins to act very quickly. Heroin starts to leave the system soon after it is taken. It has a ‘half-life’ of 30 minutes. However, active metabolites such as morphine may remain for 4 or 5 hours. The main toxic effect of heroin is decreased respiratory depth and rate. This can progress to ‘apnea’, or actual cessation of breathing.
The classic signs of opioid toxicity overall are, besides slower and shallower breathing, decreased mental status, decreased bowel sounds, and constricted (or ‘miotic’) pupils. There can also be delirium, lowered heart rate, decreased body temperature, and urinary retention.
In the long term, particularly when needles are shared, there is a heightened risk of infections. These can range from local abscesses at the injection site, to deeper, systemic infections like osteomyelitis, cellulitis, or endocarditis, or even hepatitis or HIV.
Heroin abuse quickly leads to tolerance and dependence as well. The individual who abuses heroin consistently will need more and more of the drug to experience the same effects. When they are not able to obtain it, they can experience withdrawal symptoms. These symptoms affect different people differently. They can begin 4 hours after the last dose of heroin, they may peak within 48-72 hours, and they can subside after about a week.
After these initial withdrawal symptoms, there can follow anxiety and craving for the drug, any of these other symptoms as well:
- Increased respiration
- Runny nose
- Dilated pupils
- Stomach cramps
- Fever and chills
- Muscle twitching
- High heart rate
- High blood pressure
- Loss of appetite
- Nausea or vomiting
Opiate and opioid withdrawal is not fatal, and does not cause an altered mental state.
Thus, many of the dangers associated with heroin abuse are likely to occur with long-term use of the drug, but even one large dose can cause severe respiratory depression, overdose, and death. Because the effects of heroin can be very strong, someone with significant risk factors could become addicted extremely quickly.
Signs of a Heroin Overdose
It is essential to recognize the signs of acute heroin intoxication, as a heroin overdose is deadly. Physical examination will help you confirm and the extent of heroin ingestion. If the individual has slowed breathing, decreased bowel sounds, depressed mental status, including being unresponsive, or constricted pupils, they are having a heroin overdose, and you should call 911 immediately. Be as clear as you can about what was taken, including the dosage, so the operator can provide you with first aid instructions.
Heroin overdose is treated with an opioid antagonist such as naloxone (narcan). Naloxone is administered IV, IM, or intra-nasally, and causes an immediate return of consciousness and precipitate opioid withdrawal syndrome. Naltrexone, is long-acting opioid antagonist that is administered orally or IM, and should be used for opioid use disorders only. If you have either on hand, let the 911 operator know, as early overdose intervention could help prevent loss of life.
Heroin works by binding to the receptor sites in our brains that mediate our response to opiate-like substances that we manufacture on our own, like endorphins and other neurotransmitters, which regulate things like sensation of pain, hunger, and mood. In the presence of opiates, these receptor sites down-regulate the excitability of brain neurons, which is probably what makes us feel euphoric when we take opiates. These can be very powerful effects, indeed – to the point that, what starts out as voluntary drug use becomes, for a great many users, involuntary heroin abuse.
Heroin Addiction Treatment
Heroin addiction is usually treated with a combination of medications and behavioral therapies. This is spoken of as ‘medication-assisted treatment’, or ‘MAT’.
- Methadone: A long-acting synthetic opioid agonist, that binds to mu receptors, to prevent withdrawal, and reduce cravings and euphoric effects of illicit use. This is first-line intervention for seriously addicted patients.
- Buprenorphine: A partial mu agonist that works similarly to methadone, except it is more protected from abuse by its ceiling effect and more suitable for individuals with less severe dependencies.
- Naltrexone: An opioid antagonist, that blocks the effects of opioids if they’re used after withdrawal. This is for maintenance, to prevent relapse. It is available in once-monthly injectable form, which helps in compliance.
- Cognitive-behavioral therapy: A therapeutic intervention that helps people learn to think critically about their thinking distortions, and the subsequent impact on mood that make them likely to abuse or return to abuse.
- Contingency management: Not a therapy, but a program of incentives and rewards that helps people conform to target behavior.
- Family therapy: A program that helps change problematic family dynamics and heal relationships.
- 12-step facilitation therapy: A program that teaches patients an addiction-beating philosophy that stresses the concepts of acceptance, surrender, and community involvement.